Sea Change
A Couple of Fab-Foursomes, An Old Guitar, and Yoko Ono

A few weeks ago, I asked the Doctor to cut Vernon’s Ativan dose in half. I kept thinking of how he seemed to have slipped so far downward in the last months and realized that was the main thing that had changed.  Earlier in the year, he was moved to 4 days a week from 3, and about five weeks ago, he started going 5 times a week. He’s been taking Ativan (as demanded by the Dialysis Center early on) since November.  When I looked up information about the drug online, I read it usually should not be taken for more than 2-3 weeks at a time, because it is so highly addictive. I wrote a bit about that here.

I’d started to notice that after that first hour of dialysis, Vernon was acting more uncomfortable than before, especially after the Ativan had left his system, within the first hour of his session. He acted increasingly disconnected and disinterested, keeping his eyes closed, and  even some of the EMT’s would ask about him: “He doesn’t talk to us like he used to. Is he doing ok?”

I did a lot of reading on the subject and became more convinced that he has most likely been pickled from the drug, let alone dependent, and if we are going to see his health turn around, we need to get him as detoxed as we can.  Seems like quitting the Benzodiazapines was a good place to start.  But these things take time, sometimes months to get out of one’s system, and tapering off slowly is crucial. At the same time, we had started giving him some cbd oils to help ease the transition.

After he’d been on a half dose for two weeks, I asked if the doctor would cut it in half again.  I was watching closely this week for changes, so I was with him every day since returning. I also sat Dialysis with him to make sure he was okay, feeding him the cbd oils as necessary.

He responded really well, so the next day, Dr. Dan said he would just take him off completely as it was such a small dose now anyway. I was concerned, but with the help of the oils, he has been handling the transition really well.

IMG_3004

Just look how relaxed he is!

I was so happy to be hearing some OTHER patients yelling out in discomfort instead of Vernon.  Not a very compassionate outlook, but that was a real moment for me.

I’d picked up a copy of Scientific American Mind at the airport and brought it to read to him.  As I browsed through it, I noticed an article about the effect of psychiatric drugs on a person’s weight. There was no mention of Ativan or it’s sisters, so I looked up the issue online.  I was shocked how many recovering users were posting their stories of how they’d lost weight rapidly (5 pounds a week) on the drug.  I asked the technician how much he weighed now. “105,” she said.

105!  That means he’s gained four pounds in the last month! This is amazing! if nothing else, maybe we will start seeing some more weight gain on his skeleton.  Even that is a breakthrough. ANYTHING is a breakthrough at this point.  I was fired up!

When I went to see him yesterday, he was much more alert than he has been all morning. He was fired up, demanding me to move him around. “This is so boring, sitting here! Let’s GO! I need to WORK.” He kept trying to get me to take him across the street.  He swore at me a few times, but he was sitting up higher, very alert, and very frustrated.

The doctor asked how he was feeling.  “BAD!” said Vernon.

“Does something hurt?”

“No. It’s a BAD situation.”

See, there is some fight left in him after all!

I know the next couple of days (weeks, months?) may be difficult for him, as he recovers from being so tweaked out on Ativan.

I’ve been feeling really angry over the situation as it becomes clearer that we are on the right track with this.  Angry that we left him on them for so long. I also take some responsibility as I am the one who signed off on those in the first place. I’m angry that so much time went by without realizing these were such a big part of his problem.

The last couple of days have been very exciting for me. To see him responding so well. So relatively quickly.  The jury is still out, and I’ll go up everyday for the next week or two to keep an eye on any changes, but I’m so happily surprised how  quickly he seems to be turning around. The EMT’s on Wednesday told me he was like the old Vernon again in the ambulance, chatting about his wife and kids.

It’s sometimes awkward sharing the good things because I’m well aware what a roller-coaster this can be. We might have a few setbacks again today, for all I know. But I feel invigorated about this. I feel the Spirit returning to my side, saying : “this is the right way. Keep going. This is the right way.”

Watch this space.

 

 

 

Share This Post
  •  
  •  
  •  
  •  
  •  
Sea Change
A Couple of Fab-Foursomes, An Old Guitar, and Yoko Ono